MAUDE Adverse Event Report: BIOCOMPOSITES LTD STIMULAN; BONE VOID FILLER

BIOCOMPOSITES LTD STIMULAN; BONE VOID FILLER
Model Number 620-020
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930); Lethargy (2560); Test Result (2695); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A biocomposites clinical research director found a published paper on "symptomatic hypercalcaemia following the use of dissolvable antibiotic beads in infected total knee arthroplasty." sn comprehensive clinical medicine" by smith, b.L.And w.S.Borland.Within this paper, it states that a (b)(6) year old female patient developed hypercalcemia after a total knee replacement and underwent a prosthesis retraining procedure with the use of antibiotic loaded calcium sulphate beads.No product information has been provided, however it has been deduced that 20 cc of stimulant have been used.".40 cc of beads administered, which is double the quantity used for the patient in this case report" stimulant instructions for use stipulates the device should not be used if the patient has severe vascular or neurological disease.
 
Event or Problem Description
Published paper by benjamin l smith & w steven borland stated.The gold standard treatment for periprosthetic joint infections is currently a 2-stage revision procedure with the use of antibiotic beads or cement spacer.We report the case of an elderly lady who had an infected total knee replacement and underwent a prosthesis retaining procedure with the use of antibiotic loaded calcium sulphate beads (stimulant in this case).Postoperatively, she became profoundly hypercalcaemic and lethargic.After other causes were excluded, she was taken for surgical washout of the knee joint.This led to prompt normalisation of serum calcium levels and resolution of her symptoms.We recommend the need for routine pre- and postoperative serial calcium measurements when using antibiotic impregnated calcium sulphate beads and that all doctors have an increased awareness of this risk.

Brand Name
STIMULAN
Common Device Name
BONE VOID FILLER
Manufacturer (Section D)
BIOCOMPOSITES LTD
keele science park
keele university
newcastle under lyme, keele ST5 5 NL
UK  ST5 5NL
MDR Report Key9510687
Report Number9617083-2019-00007
Device Sequence Number19578568
Product Code LOE
UDI-Device Identifier50601557110416
UDI-Public50601557110416
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
123765
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source literature
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Notification
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number620-020
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;